Systemic steroid treatment for severe skin rash induced by imatinib in patients with gastrointestinal stromal tumor (GIST): A phase II study

Date 22 October 2018
Event ESMO 2018 Congress
Session Poster display session: Breast cancer - early stage, locally advanced & metastatic, CNS tumours, Developmental therapeutics, Genitourinary tumours - prostate & non-prostate, Palliative care, Psycho-oncology, Public health policy, Sarcoma, Supportive care
Topics GIST
Complications/Toxicities of Treatment
Presenter Eojin Kim
Citation Annals of Oncology (2018) 29 (suppl_8): viii576-viii595. 10.1093/annonc/mdy299
Authors E. Kim1, M. Ryu2, S.R. Park2, M.Y. Beck3, W.J. Lee4, M.W. Lee4, Y. Kang5
  • 1Internal Medicine, Asan Medical Center, University of Ulsan College of Medicine, 05505 - Seoul/KR
  • 2Department Of Oncology, Asan Medical Center, University of Ulsan College of Medicine, 05505 - Seoul/KR
  • 3Department Of Oncology, Asan Medical Center, 05505 - Seoul/KR
  • 4Department Of Dermatology, Asan Medical Center, University of Ulsan College of Medicine, 05505 - Seoul/KR
  • 5Department Of Oncology, Asan Medical Center, University of Ulsan College of Medicine, 138-736 - Seoul/KR

Abstract

Background

To achieve optimal clinical outcomes with imatinib in GIST patients, it is crucial to maintain standard imatinib dose. Skin rash is a common and sometimes severe adverse event of imatinib treatment and may affect compliance. Our previous retrospective study suggested that severe skin rash induced by imatinib can be managed by systemic steroid without interruption or dose reduction of imatinib. This phase II study was conducted to evaluate efficacy and safety of systemic steroid in GIST patients with imatinib-associated severe skin rash.

Methods

Between October 2014 and March 2016, 29 patients were enrolled and treated with oral prednisolone for imatinib-associated severe skin rash which was defined as grade 3 skin rash or grade 2 skin rash with pruritus. Prednisolone was started with 30mg daily for 3 weeks, and if skin rash is controlled, steroid was tapered over 12 weeks by determined schedule. The primary endpoint was treatment success rate (TSR). Treatment success was defined as maintaining imatinib without persistence or recurrence of skin rash requiring 1) additional systemic steroid treatment, and 2) interruption or dose reduction of imatinib.

Results

Of 29 patients enrolled, 16 patients (55.2%) received imatinib in adjuvant setting, and 13 (44.8%) in palliative setting. The median age was 61 years (range, 31-77). Eleven patients (37.9%) were male. Twenty-two patients (75.8%, TSR) were treated successfully, 2 (6.9%) were evaluated as treatment failures, and 5 (17.2%) were not evaluable. With a median follow-up of 22 months (range, 16.2-27.8), 71.5% of patients could maintain imatinib dose without recurrence of skin rash for 2 years. Patients aged <65 years showed higher TSR (odds ratio [OR]=4.38, p = 0.192). No one experienced disease progression during follow-up. All toxicities associated with systemic steroid were evaluated. One patient with myelodysplastic syndrome had Pneumocystis pneumonia. Otherwise, systemic steroid was well tolerated.

Conclusions

This study demonstrated that systemic steroid treatment can effectively control severe skin rash and minimize interruption or dose reduction of imatinib in GIST patients with imatinib-associated severe skin rash.

Clinical trial identification

NCT03440515.

Legal entity responsible for the study

Asan Medical Center.

Funding

Has not received any funding.

Editorial Acknowledgement

Disclosure

All authors have declared no conflicts of interest.